Librium?

  1. I need some advice. Last year I changed my eating habits and was able to lose the extra 40 lbs I had gained since having children. I stayed at 118 lbs for about 3 months then suddenly started losing again.(without trying) I am now down to 104 and look sick. I eat 3 meals a day and have LOTS of snacks. I've had my BS and thyroid checked and they were WNL. So I went to the doctor today and he prescribed Periactin 4 mg BID and Librium 5 mg BID. The Periactin I can understand but the Librium has me stumped. I am going to call his office in the a.m. to find out the reasoning behind it. (I was in a hurry to get to work and didn't ask the questions I needed to ask today) Anyone ever heard of Librium as an appetite stimulant?


    Thanks in advance for any input.
    •  
  2. 9 Comments

  3. by   NRSKarenRN
    Please get a second opinion.

    "Lost 40 lbs with change in diet---now down to 104 and look sick. I eat 3 meals a day and have LOTS of snacks."

    Pericatin given as appetite stimulant for persons who have lost interest in food---you state good appetite + snacks. Never heard of using librium as stimulant.

    Did they do one thyroid test or panel. Sometimes thyroid can appear normal but is too low. Time of day blood drawn can alter test too. Something is amiss if you look sick---ask PSP for consult to endocrinologist. Please followup as you need to find the cause of wt loss.
  4. by   Tweety
    I would also suggest keeping a food and activity diary. You may not be eating enough calories if you are still loosing weight.

    There's a free calculator at fitday.com I believe.

    Factor in your activity as well are you more active? Figidty? (is that a word? smile).

    Agree you might need an endrocinologist. If you are truly eating more than adequate calories, then your metablism is off.
  5. by   renerian
    May want to add two cans of boost every day to your intake. I would get a second opinion. Did you ask why the librium?

    renerian
  6. by   kids
    Originally posted by NRSKarenRN
    ...Did they do one thyroid test or panel. Sometimes thyroid can appear normal but is too low...
    Wouldn't the (as yet) unexplained weightloss be more likely due to a HIGH thyroid rather than a low? Or have I been working Peds too long?
  7. by   purplemania
    My sister was recently prescribed Librium to "relax her stomach". Food was passing thru without being absorbed in the gut. Maybe the drug co. is emphasizing this action to the docs now. It is working for her. Got her off Nexium and Reglan.
  8. by   sanakruz
    Librium is a benzodiazepine. Perhaps your doctor listened to your concerns and dx "anxiety."

    Definate second opinion needed.
    Often ind. with hyperthyroidism will loose wt., but not always. The appetite will be robust either way.People with hyperthyroidism sweat alot and often feel intolerant of heat. Menses can stop and you can get pedal edema.Anxiety is also a symptom. 90% of ppl dx are female. Graves dx is a very common hyperthyroid disorder but not the only one. And your eyes will not necessarily protrude as one often thinks this is not the cardinal sign of Graves., its the TSH vs T4.(TSH LOW T4 high)
  9. by   P_RN
    A long time ago there was a med called LIBRAX. It was 5mg Librium and something else. It was Rx for "nervous stomach."
  10. by   nowplayingEDRN
    I have heard of marrinol and Megace for appetite stimulation but never librium and as it is highly addictive, I would be VERY leary of using it. I would suggest not only seeing and ednocrineologist but a gastroenterologist as well...you could be suffering from malabsorption syndrome. Prayers and warm thoughts.
  11. by   ShortFuse_LPN
    Well, I FINALLY got ahold of the doc today. He said it was for anxiety. I told him that I will NOT take Librium, for anxiety or anything else. I was a bit anxious during my visit because I had to wait 30 min just to get into the exam room and then another 15 before he came in and I had to work. I have made an appt. with hubby's doc and will be asking for a referral to an endocronologist.

    Thanks for all of your replies. I knew that RX didn't seem right.

close